Hail, Decatur
- When
- August 15, 4:20 PM CST
- Where
- Decatur County, 7.76 mi SSW of Traer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.820, -100.680
Nickel to quarter sized hail was reported to be covering the ground.
Scattered thunderstorms moved rapidly southeast across portions of northwest Kansas during the late afternoon and evening hours. Penny to quarter size hail was reported by spotters and the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms moved rapidly southeast across portions of northwest Kansas during the late afternoon and evening hours. Penny to quarter size hail was reported by spotters and the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 15, 1:24 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 124 PM MDT THU AUG 15 2013 .SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY) ISSUED AT 1134 AM MDT THU AUG 15 2013 SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ONCE AGAIN TODAY WITH SYNOPTIC SCALE LIFT PROVIDED BY APPROACHING SHORTWAVE TROUGH EVIDENT IN WATER VAPOR NEAR THE BLACK HILLS...AMPLE MOISTURE IN THE LOW LEVELS AND MODERATE INSTABILITY FORECAST BY THE MODELS. ONE DIFFERENCE TODAY COMPARED TO RECENT WEEKS IS DEEP LAYER SHEAR...WHICH IS FORECAST TO INCREASE TO 40-50KTS THIS AFTERNOON. THIS WILL HAVE TWO CONSEQUENCES...STORMS WILL BE BETTER ORGANIZED WITH SUPERCELLS POSSIBLE AND ATTENDANT THREATS OF VERY LARGE HAIL AND TORNADOES...AND STORM MOTIONS WILL BE FASTER...RIGHT MOVERS WILL MOVE SOUTH AT NEAR 20KTS...REDUCING THE THREAT OF FLASH FLOODING. STORMS WILL DIMINISH LATE THIS EVENING WITH ONLY ISOLATED/WIDELY SCATTERED STORMS AFTER MIDNIGHT AS SEVERE THREAT WANES. FOG/STRATUS SEEM LIKE A GOOD BET OVERNIGHT WITH LIGHT UPSLOPE WINDS AT THE SURFACE AND PLENTY OF BOUNDARY LAYER MOISTURE...BURNING OFF FRIDAY MORNING. THE UPPER RIDGE WILL BUILD EASTWARD ACROSS THE ROCKIES ON FRIDAY WITH RISING 500MB HEIGHTS FORECAST...SUPPRESSING MOST IF NOT ALL CONVECTION. TEMPERATURES WILL CLIMB INTO THE UPPER 80S TO LOWER 90S WITH THE LACK OF CLOUD COVER AND WARMING MID LEVEL TEMPS ASSOCIATED WITH THE RIDGE. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 124 PM MDT THU AUG 15 2013 MAIN BUT NOT HUGE FORECAST CONCERN IN THE SHORT TERM WILL BE TEMPERATURES...WHICH HAS NOT BEEN THE CASE FOR A WHILE. SATELLITE SHOWING LITTLE CHANGE FROM YESTERDAY WITH AN AMPLIFIED PATTERN FROM THE CENTRAL PACIFIC INTO EASTERN NORTH AMERICA. AREA IS UNDER NORTHWEST FLOW ALOFT AS RIDGE BEGINS TO BUILD IN BEHIND SHORTWAVE TROUGH THAT IS MOVING THROUGH TONIGHT. DRIER AIR AT ALL LEVELS IS MOVING IN FROM THE NORTH AND WEST. AT MID LEVELS...THE GFS AND SREF WERE DOING A LITTLE BETTER THAN THE REMAINING OUTPUT. SREF WAS DOING SLIGHTLY BETTER THAN THE CANADIAN AND THE ECMWF ON THE SURFACE WIND/PRESSURE FIELD. MODELS HAVING SOME DIFFICULTIES TO START OUT WITH THE LOW LEVEL THERMAL FIELD. THE CANADIAN AND GFS WERE DOING A LITTLE BETTER THAN THE UKMET ON THE LOW LEVEL THERMAL FIELD. FRIDAY NIGHT...RIDGE BUILDING IN ALOFT. LITTLE TO NO LIFT ALOFT WITH MUCH DRIER AIR MASS. ALSO MAIN SURFACE CONVERGENCE WEST OF AREA. SO DRY FORECAST CONTINUES. SOUTHERLY SURFACE WINDS BEGIN TO INCREASE... MAINLY LATE AND IN THE WEST. LIGHT WINDS EXIST IN THE EAST WITH BOUNDARY LAYER RH PROGS INDICATING INCREASE IN MOISTURE NEARING 100 PERCENT. SO AT THIS TIME INSERTED PATCHY FOG. SATURDAY/SATURDAY NIGHT...PATCHY FOG SHOULD BURN OFF BY MID MORNING. HEIGHTS ALOFT KEEP SLIGHTLY RISING OR STAY ABOUT THE SAME. MODELS SHOWING SOME VERY WEAK SHORTWAVE TROUGHS MOVING THROUGH. HOWEVER... LITTLE TO NO MOISTURE TO WORK WITH AS MAIN SURFACE CONVERGENCE REMAINS TO THE WEST. SO WILL KEEP THE FORECAST DRY. MADE LITTLE TO NO CHANGE WITH THE HIGH TEMPERATURES AS LATEST GUIDANCE AND BIAS ADJUSTMENT SUPPORT THE CURRENT TEMPERATURES. GUIDANCE IS WARMER FOR THE MINS AND MAKES SENSE WITH THE STRONGER WINDS. SUNDAY...DIFFERENCES IN HOW THE MODELS HANDLE THE RIDGING ALOFT START SHOWING UP THIS DAY...WHICH IS WHAT ALSO HAPPENED YESTERDAY. INFLUENCE OF THE RIDGE DOES BECOME STRONGER NO MATTER WHICH MODEL YOU CHOOSE WITH WHAT LIFT AND MOISTURE THERE WAS EVEN LESS. SURFACE CONVERGENCE REMAINS WEST SO WILL KEEP THE AFTERNOON DRY. SOUTH SOUTHEAST TO SOUTHEAST WINDS INCREASE WITH ONLY A SLIGHT INCREASE IN TEMPERATURES WHICH MAKES SENSE DUE TO THE SLIGHT UPSLOPE WIND DIRECTION. MADE LITTLE IF ANY ADJUSTMENTS TO THE MAXES. SUNDAY NIGHT THROUGH THURSDAY...NEW MODEL DATA CONTINUES TO SHOW BIG DIFFERENCES IN HOW THEY HANDLE THE POSITION AND AMPLITUDE OF THE UPPER RIDGE THAT WILL BE IN OUR AREA. THROUGH THE FIRST HALF OF THIS PERIOD...OUR AREA IS IN EITHER SOUTHWEST FLOW ALOFT AND POSSIBLE INFLUX OF SUBTROPICAL MOISTURE AND SHORTWAVES...RIDGE RIGHT ON TOP OF US WHICH MAKES PRECIPITATION CHANCES ZERO OR NEAR ZERO... AND RIDGE TO OUR WEST WITH SHORTWAVE TROUGHS IN NORTHERLY FLOW ALOFT. ECMWF IS STILL THE FURTHEST EAST WITH THE RIDGE. THE GFS IS NOW TRENDING MORE TOWARD THE ECMWF BUT IS STILL NOTICEABLY WEST OF THE ECMWF. THE CANADIAN IS EVEN MORE WEST THAN THE GFS. THROUGH THE LAST HALF OF THE PERIOD...ECMWF IS FURTHER EAST AND LEAVES AREA MORE OPEN TO SHORTWAVES AND SUBTROPICAL MOISTURE FROM THE SOUTHWEST. GFS IS FURTHER EAST AND CLOSER TO THE ECMWF AND STARTS SHOWING A SCENARIO SIMILAR TO THE ECMWF BUT IS NOT QUITE AS FAVORABLE. THE ENSEMBLE DATA WOULD TEND TO SUPPORT THE MORE WESTWARD SOLUTION. THE SHORTWAVES IN THIS FLOW ALONG WITH THE DETERMINISTIC QPF AND THE GEFS PROBABILITIES SUPPORT SLIGHT CHANCES OF PRECIPITATION ALONG THE WESTERN AND NORTHERN FRINGES OF THE UPPER RIDGE WHICH CORRESPONDS CLOSELY TO OUR WESTERN AND NORTHERN PORTIONS OF OUR FORECAST AREA. THE CRH_INIT GIVES ME THAT EXACT SCENARIO. ALSO PRECIPITATION CHANCES IN THIS SCENARIO USUALLY ARE GOVERNED BY SUBTLE/MESOSCALE DETAILS THAT CANNOT BE TAKEN INTO ACCOUNT THIS FAR OUT. SO SEE NO REASON TO CHANGE INIT PRECIPITATION CHANCES. THE CHANCES FROM THE INIT ARE LESS THAN THEY WERE YESTERDAY AND THAT MAKES SENSE. WOULD NOT BE SURPRISED TO SEE EVEN MORE DRYING. SO CONSEQUENTLY DID NOT MAKE CHANGES TO THE TEMPERATURES OR ANY OTHER PARAMETER DUE TO THE WIDE RANGE OF DEPICTED POSSIBILITIES. && .AVIATION....(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1113 AM MDT THU AUG 15 2013 SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY BRIEFLY IMPACT EITHER KGLD OR KMCK WITH FLIGHT CATEGORY RESTRICTIONS. SHEAR IS ADEQUATE TO SUPPORT SUPERCELLS...AND STRONGER STORMS COULD PRODUCE LARGE HAIL AND GUSTY WINDS. OVERNIGHT...LIGHT UPSLOPE WINDS AND RESIDUAL LOW LEVEL MOISTURE WILL RESULT IN A GOOD CHANCE OF LOW CLOUDS AND/OR FOG...SLOWLY IMPROVING FRIDAY MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...BULLER AVIATION...024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT THU AUG 15 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161515- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT THU AUG 15 2013 /1141 AM CDT THU AUG 15 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...BUT A TORNADO OR TWO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED DAILY THUNDERSTORMS WILL RETURN TO THE CENTRAL HIGH PLAINS REGION EACH DAY FROM MONDAY THROUGH WEDNESDAY OF NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM CDT THU AUG 15 2013
NEZ081-152200-
RED WILLOW-
428 PM CDT THU AUG 15 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...
AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF INDIANOLA...MOVING SOUTHEAST AT
25 MPH.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
BARTLEY BY 455 PM CDT...
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4027 10019 4017 10019 4014 10029 4035 10054
4036 10053 4035 10030
TIME...MOT...LOC 2128Z 326DEG 21KT 4038 10042
THEDEThe Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
10 hail. Local standard time, as filed.
Nickel to quarter sized hail was reported to be covering the ground.
Pea to penny size hail was reported covering the ground.
Report relayed via The Spotter Network.
Hail reported to be covering the ground.
Report relayed via The Spotter Network.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469848, 469849, 469850, 469851, 469852, 469853, 469854, 469855, 469856, 469857.